Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Singular perturbation solution of a class of singular integral equations


Authors: J. R. Willis and S. Nemat-Nasser
Journal: Quart. Appl. Math. 48 (1990), 741-753
MSC: Primary 45E99; Secondary 73M25
DOI: https://doi.org/10.1090/qam/1079917
MathSciNet review: MR1079917
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A formal method is developed for finding asymptotic solutions to a class of strongly singular integral equations containing a small parameter, $ \varepsilon $. The class has relevance to the analysis of microcrack growth in reinforced ceramics. The method makes use of the asymptotic matching principle of Van Dyke. Its application is mechanical and it appears to allow, in principle, the construction of asymptotic solutions to any order. Consistency to order $ \varepsilon $ is demonstrated for the general case and a solution correct to order $ {\varepsilon ^2}$ is constructed for a particular example, previously studied only to leading order.


References [Enhancements On Off] (What's this?)

  • [1] J. S. Angell and W. E. Olmstead, Singularly perturbed Volterra integral equations, SIAM J. Appl. Math. 47, 1-14 (1987) MR 873233
  • [2] J. S. Angell and W. E. Olmstead, Singularly perturbed Volterra integral equations II, SIAM J. Appl. Math. 47, 1150-1162 (1987) MR 916233
  • [3] C. G. Lange and D. R. Smith, Singular perturbation analysis of integral equations, Stud. Appl. Math. 79, 1-63 (1988) MR 1032246
  • [4] C. Atkinson and F. G. Leppington, The asymptotic solution of some integral equations, IMA J. Appl. Math. 31, 169-182 (1983) MR 729382
  • [5] M. Hori and S. Nemat-Nasser, Asymptotic solution of a class of strongly singular integral equations, SIAM J. Appl. Math. (to appear) MR 1050909
  • [6] W. E. Olmstead and A. K. Gautesen, Asymptotic solution of some singularly perturbed Fredholm equations, Z. Angew. Math. Phys. 40, 230-244 (1989) MR 990629
  • [7] M. D. Van Dyke, Perturbation Methods in Fluid Mechanics, Academic Press, New York, 1964 (also: Perturbation Methods in Fluid Mechanics (annotated edition), The Parabolic Press, Palo Alto (1975)) MR 0416240
  • [8] J. Hadamard, Lectures on Cauchy's Problem in Linear Partial Differential Equations, Dover, New York, 1952 MR 0051411
  • [9] I. M. Gel'fand and G. E. Shilov, Generalized Functions, Volume 1 . Properties and Operations, Academic Press, New York, 1964 MR 0435831
  • [10] S. Nemat-Nasser and M. Hori, Toughening by partial or full bridging of cracks in ceramics and fiber reinforced composites, Mech. Mat. 6, 245-269 (1987)
  • [11] W. T. Koiter, On the diffusion of load from a stiffener into a sheet, Quart. J. Mech. Appl. Math. 8, 164-178 (1955) MR 0070410

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 45E99, 73M25

Retrieve articles in all journals with MSC: 45E99, 73M25


Additional Information

DOI: https://doi.org/10.1090/qam/1079917
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society